- Co-dydramol comes in 4 different strengths. You can buy the lowest strength co-dydramol tablets from pharmacies. Higher strengths are only available on prescription.
- The most common side effects of co-dydramol are constipation, feeling sick and sleepiness.
- If you've bought co-dydramol from a pharmacy, do not use it for more than 3 days without talking to your doctor.
- It's possible to become addicted to the dihydrocodeine in co-dydramol, but this is rare if you're taking it as a painkiller and your treatment is regularly reviewed by your doctor.
- Co-dydramol is also known by the brand names Paramol, Remedeine and Remedeine Forte.
Adults and children aged 12 years and over can take co-dydramol.
Never give co-dydramol to a child 12 years or younger unless their doctor prescribes it.
Co-dydramol isn't suitable for some people. Tell your doctor before starting the medicine if you:
- have had an allergic reaction to co-dydramol, paracetamol or any other medicine in the past
- have any gastrointestinal problems, such as irritable bowel syndrome or Crohn's disease
- have lung problems, asthma or breathing difficulties
- have a head injury
- have adrenal gland problems
- have an illness that causes fits (seizures)
- have an underactive thyroid gland
- regularly drink more than the maximum recommended amount of alcohol (14 units a week)
- have liver or kidney problems
- have myasthenia gravis, a rare illness that causes muscle weakness
- are trying to become pregnant, are already pregnant or are breastfeeding
- are under 18 years and have had your tonsils or adenoids taken out because of obstructive sleep apnoea
You can take co-dydramol with or without food.
Swallow the tablets whole with a drink of water.
If you're taking co-dydramol as a liquid, it will come with a plastic spoon or syringe to help you measure the correct amount. Ask your pharmacist for one if you don't have it. Do not measure the liquid with a kitchen teaspoon because it won't give the right amount.
It's important to leave a gap of at least 4 hours between doses of co-dydramol. Taking too much can be very dangerous because the paracetamol in it can cause liver damage.
Different strengths of co-dydramol
Co-dydramol comes in 4 different strengths. The tablets contain either 7.46mg, 10mg, 20mg or 30mg of dihydrocodeine.
All co-dydramol tablets also contain 500mg of paracetamol - the same as in a standard paracetamol tablet or capsule.
The strength is shown as 2 numbers on the packet. These indicate the amount of dihydrocodeine followed by the amount of paracetamol. So if 10/500 is written on the packet, this means the tablets contains 10mg of dihydrocodeine and 500mg of paracetamol.
You can buy the lowest strength of co-dydramol (7.46/500) without a prescription from a pharmacy. The higher strengths (10/500, 20/500 and 30/500) are only available on prescription.
How much to take
Adults (16 years and older) - 1 to 2 co-dydramol tablets (of any strength) up to 4 times in 24 hours. Always leave at least 4 hours between doses.
Children (12 to 15 years) - 1 tablet up to 4 times in 24 hours. If your child has been prescribed co-dydramol, follow the doctor's instructions. Always leave at least 4 hours between doses.
The maximum dose in 24 hours for:
- adults is 8 co-dydramol tablets
- children is 4 co-dydramol tablets, unless their doctor prescribes a higher dose
If you have been prescribed liquid co-dydramol, your doctor will tell you what the correct and maximum dose is.
How long to take it for
If you've bought co-dydramol from a pharmacy, do not take it for more than 3 days. If you still have pain, talk to your pharmacist or doctor.
If you are prescribed co-dydramol, take it for as long as your doctor tells you to.
What if I forget to take it?
If you take co-dydramol regularly and miss a dose, take it as soon as you remember. If it's close to the time for your next dose when you remember then skip the missed dose.
Never take double doses of co-dydramol, and never take extra doses to catch up.
If you often forget doses, it may help to set an alarm to remind you. You could also ask your pharmacist for advice on other ways to help you remember to take your medicine.
What if I take too much?
If you take 1 or 2 extra tablets of co-dydramol by accident, it is unlikely to be harmful. If this happens, wait at least 24 hours before you take any more.
The amount of co-dydramol that can lead to an overdose varies from person to person. If you've accidentally taken too much, it can cause side effects such as:
- feeling very sleepy
- feeling sick or dizzy
- difficulty breathing
- becoming unconscious
If you've taken too much and feel sleepy, sick or dizzy, call your doctor.
Go to A&E straight away if you've taken too much co-dydramol and you're finding it difficult to breathe
Find your nearest nearest hospital accident and emergency (A&E) department.
Do not drive yourself - get someone else to drive you or call for an ambulance.
Take the co-dydramol box, or the leaflet inside the packet, plus any remaining medicine with you.
Do not take co-dydramol with paracetamol or other medicines that contain paracetamol. These include painkillers such as Tramacet (paracetamol combined with tramadol) and co-codamol, migraine remedies, and some cough and cold remedies such as Lemsip and Night Nurse.
Co-dydramol already contains paracetamol, so you could be at risk of a paracetamol overdose.
Before taking any other medicines, check the label to see whether they contain paracetamol.
Like all medicines, co-dydramol can cause side effects, although not everyone gets them. Many people have no side effects or only minor ones. You are more likely to have side effects if you take the higher strengths of co-dydramol.
Common side effects
Common side effects happen in more than 1 in 100 people. Tell your doctor if the side effects bother you or don't go away. Common side effects include:
- feeling sick (nausea) or being sick (vomiting)
- feeling sleepy
Serious side effects
Serious side effects are rare and happen in less than 1 in 100 people.
Tell a doctor straight away if you have:
- a skin rash
- difficulty peeing
- changes in your eyesight
Serious allergic reaction
In rare cases, it's possible to have a serious allergic reaction to co-dydramol.
Contact a doctor straight away if:
- you get a skin rash that may include itchy, red, swollen, blistered or peeling skin
- you're wheezing
- you get tightness in the chest or throat
- you have trouble breathing or talking
- your mouth, face, lips, tongue or throat start swelling
These are warning signs of a serious allergic reaction. A serious allergic reaction is an emergency.
These aren't all the side effects of co-dydramol. For a full list, see the leaflet inside your medicine packet.
You can report any suspected side effect to the UK safety scheme.
What to do about:
- constipation - eat more high-fibre foods, such as fresh fruit and vegetables, and cereals. Try to drink several glasses of water or another non-alcoholic liquid each day. If you can, try to exercise more regularly - for example, by going for a daily walk or run.
- feeling sick or being sick - try taking co-dydramol with or just after a meal or snack. Feelings of sickness should normally wear off after a few days. Talk to your doctor about taking an anti-sickness medicine if it carries on for longer.
- feeling sleepy - this side effect should go away within a few days as your body gets used to the dihydrocodeine. Don't drive or use tools or machinery if you're feeling this way. Don't drink any alcohol, as this will make you feel more tired. Speak to your doctor if it carries on for longer.
- headaches - make sure you rest and drink plenty of fluids. Don't drink too much alcohol. Ask your pharmacist to recommend a painkiller. Talk to your doctor if the headaches last longer than a week or are severe.
Co-dydramol is not generally recommended during pregnancy and while breastfeeding. There may be safer medicines that you can take - ask your doctor or pharmacist for advice.
Speak to your doctor or pharmacist before taking co-dydramol.
Co-dydramol and breastfeeding
Co-dydramol isn't normally recommended while breastfeeding. This is because it isn't known whether dihydrocodeine can get into breast milk.
If you are prescribed co-dydramol, follow your doctor's instructions. You will usually take it for a short time and at the lowest dose. Speak to your doctor or pharmacist straight away if your baby has any breathing problems.
Tell your doctor if you're trying to get pregnant, are already pregnant or if you are breastfeeding.
Some medicines interfere with the way co-dydramol works.
Tell your doctor if you're taking these medicines before you start taking co-dydramol:
- sleeping pills or tranquillisers
- medicines to stop you feeling sick or vomiting, such as domperidone or metoclopramide
- blood-thinning medicines, such as warfarin
- epilepsy medicines
- medicines to treat tuberculosis (TB)
- medicines to treat anxiety
Mixing co-dydramol with herbal remedies and supplements
It's not possible to say that complementary medicines and herbal remedies are safe to take with co-dydramol. They're not tested in the same way as pharmacy and prescription medicines. They're generally not tested for the effect they have on other medicines.
For safety, tell your pharmacist or doctor if you're taking any other medicines, including herbal remedies or supplements.
How does co-dydramol work?
Co-dydramol contains paracetamol and dihydrocodeine. These 2 painkillers work in different ways to relieve pain.
Paracetamol seems to work by blocking chemical messengers in the brain that tell us we have pain. Paracetamol also reduces a high temperature (38C and above) by affecting the chemical messengers in an area of the brain that regulates body temperature.
Dihydrocodeine belongs to a group of medicines called opiates. It works in the central nervous system and the brain to block pain signals to the rest of the body.
As well as blocking pain, dihydrocodeine can have some less positive effects. Your breathing may become slow and shallow. It may also slow down your digestion, which is why dihydrocodeine can cause constipation.
When will I feel better?
Co-dydramol takes up to 1 hour to work and keeps working for about 5 hours.
How long should I take it for?
If you've bought co-dydramol from a pharmacy, do not use it for more than 3 days.
If your pain hasn't gone away, talk to your pharmacist or doctor. If your doctor has prescribed co-dydramol for you, take it as you've been advised.
Depending on why you're taking it, you may need to take it for a few days or weeks at most - for example, if you're in pain after an injury or operation.
Talk to your doctor if you're not sure how long you need to take co-codydramol for.
Is it safe to take co-dydramol long term?
It is safe to take co-dydramol for long-term conditions, but your body can become tolerant to it, which means it does not work as well at reducing pain.
Do not increase the dose if this happens. Talk to your doctor, who might prescribe you a different strength or a different painkiller.
Is co-dydramol addictive?
If you take co-dydramol regularly for a long time, you can become addicted to the dihydrocodeine in it. However, if you're taking it as a painkiller under medical supervision, you're very unlikely to get addicted to it.
People who take it as a recreational drug to "get high" are more likely to become addicted.
How will I know if I'm addicted?
If you're addicted to co-dydramol, you may find it difficult to stop taking it or feel you need to take it more often than necessary.
If you suddenly stop taking it, you may suffer from withdrawal symptoms. These include:
Talk to your doctor if you're worried or need help coming off co-dydramol.
Are there other painkillers I can try?
Some painkillers work better than others for certain pains. For example, the best painkiller to ease your headache may not be the best one for your backache.
Before taking co-dydramol, try taking paracetamol to see if that helps. Paracetamol can relieve most types of pain.
However, NSAIDs aren't suitable for some people. This includes people with stomach ulcers, or severe heart, kidney or liver problems. If you want to try NSAIDs, speak to your pharmacist or doctor.
Can I drink alcohol with it?
Drinking alcohol while you're taking co-dydramol can make you feel sleepier. It can also increase the risk of serious side effects.
It's best to stop drinking alcohol during the first few days of treatment until you see how the co-dydramol affects you.
If you feel sleepy with co-dydramol, do not drink alcohol while you're taking it.
Is there any food or drink I need to avoid?
You can eat and drink normally while taking co-dydramol.
Will it affect my contraception?
Will it affect my fertility?
Co-dydramol can temporarily reduce fertility in men and women.
If you take high doses of co-dydramol for a long time, it can cause a health problem called hypogonadism. Hypogonadism is where the body doesn't make enough sex hormones. This can make it more difficult for you to conceive.
If you're worried about co-dydramol and your fertility, talk to your doctor.
Can I drive or ride a bike with it?
Co-dydramol can make you feel sleepy or dizzy. If this happens to you, don't drive or ride a bike until you feel better.
Will recreational drugs affect it?
If you take recreational drugs such as cannabis, cocaine or heroin while you're taking co-dydramol, you're more likely to get the serious side effects of the dihydrocodeine in co-dydramol. These include breathing difficulties, heart problems, fits (seizures) and even going into a coma.
Some recreational drugs, such as cannabis, make you more likely to have side effects from the dihydrocodeine. These include sleepiness and dizziness.
Taking heroin while you're on prescribed co-dydramol is especially dangerous. You're more likely to get all the side effects of the dihydrocodeine in co-dydramol, including addiction.
Speak to your doctor if you think you might take recreational drugs while taking co-dydramol.